Idaho, 2016

Damaging Wind in Idaho, April 4, 2016

April 4, 2016 · NWS MSO · 1 event in 1 county or zone

A very amplified and unstable trough triggers a line of showers and a thunderstorm that produced brief strong winds over north-central Idaho.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$200
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A very amplified and unstable trough triggers a line of showers and a thunderstorm that produced brief strong winds over north-central Idaho.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Apr 4, 12:19 PM PST, 5 hours 41 minutes earlier.

Area forecast discussion, Apr 4, 12:19 PM PST, 5 hours 41 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
219 PM MDT MON APR 4 2016

...Windy and cooler tonight with scattered snow showers...
...Turning Much Warmer Thursday and Friday...

.DISCUSSION...

A vigorous cold front will continue to move across the Northern
Rockies this evening, bringing strong wind gusts, sudden bursts of
rain/snow, some lightning, and colder temperatures. Wind gusts to
50 mph will impact travelers across the region, particularly
across southwest Montana and Lemhi County. Loose objects are
likely to be thrown about and limbs may break off of trees. Rain
and snow (elevations over 4000 feet) will combine with wind to
briefly lower visibility. Snow over mountain passes may create a
mix of slush and ice, resulting in hazardous winter travel
conditions. Marias Pass has the greatest potential for low
visibility and snow/ice covered roadways this evening through
midday Tuesday. Snow showers will continue to be present across
the Northern Rockies through Tuesday evening, however their impact
will diminish rapidly throughout the day.

High pressure should quickly rebound over the northern Rockies
Wednesday with dry conditions and temperatures starting to warm.

A much warmer air mass and generally clear conditions is expected
to develop by Thursday and Friday. Afternoon temperatures may
warm to near 20 degrees above normal by Friday with a few record
temperatures possible.

Beyond this very warm period, model guidance is starting to
consolidate around a forecast which shows a cooler weather system
and more wind Saturday into Sunday from the Camas Prairie and
Orofino eastward across western Montana.

&&

.AVIATION...Winds will continue to increase through this afternoon
at all TAF sites due to a strong cold front moving through the
region. The strongest winds are expected to be at KBTM and KSMN
this afternoon with wind gusts of 35 to 45 knots possible with
the cold front. The cold front is expected to pass through KBTM
and KSMN between 04/2300Z and 05/0300Z. Brief periods of moderate
rain/snow will be possible with the front. Winds will decrease
behind the front but will likely stay breezy through Tuesday

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Wind Advisory until 9 PM MDT this evening Butte/Blackfoot
     Region...Missoula/Bitterroot Valleys...Potomac/Seeley Lake
     Region.

     Lake Wind Advisory until 9 PM MDT this evening for Flathead Lake
     in the Flathead/Mission Valleys.

     Winter Weather Advisory from 9 PM this evening to noon MDT
     Tuesday ABOVE 3500 FEET for the West Glacier Region.

ID...Wind Advisory until 9 PM MDT this evening Eastern Lemhi County.

&&

In the hours before

Special weather statement, Apr 4, 3:13 PM PST, 2 hours 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
513 PM MDT MON APR 4 2016

MTZ007-042345-
BUTTE/BLACKFOOT REGION MT-
513 PM MDT MON APR 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DEER LODGE AND
NORTHWESTERN SILVER BOW COUNTIES UNTIL 545 PM MDT...

AT 512 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
GREGSON HOT SPRINGS...OR 10 MILES SOUTHEAST OF ANACONDA...MOVING
NORTHEAST AT 30 MPH.

PEA SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
GREGSON HOT SPRINGS...RAMSAY...OPPORTUNITY AND CRACKERVILLE.

LAT...LON 4594 11284 4604 11294 4624 11264 4608 11248
TIME...MOT...LOC 2312Z 235DEG 25KT 4605 11276
Special weather statement, Apr 4, 4:43 PM PST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
543 PM PDT MON APR 4 2016

IDZ005>007-050115-
SOUTHERN CLEARWATER MOUNTAINS ID-OROFINO/GRANGEVILLE REGION ID-
NORTHERN CLEARWATER MOUNTAINS ID-
543 PM PDT MON APR 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL IDAHO AND SOUTH
CENTRAL CLEARWATER COUNTIES UNTIL 615 PM PDT...

AT 542 PM PDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG
A LINE EXTENDING FROM 12 MILES EAST OF HEADQUARTERS TO NEAR WEIPPE.
MOVEMENT WAS EAST AT 30 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
PIERCE AND MUSSELSHELL.

LAT...LON 4662 11518 4626 11562 4641 11596 4667 11558
TIME...MOT...LOC 0042Z 276DEG 28KT 4663 11555 4638 11585
Special weather statement, Apr 4, 5:17 PM PST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
617 PM PDT MON APR 4 2016

IDZ006-007-050145-
SOUTHERN CLEARWATER MOUNTAINS ID-OROFINO/GRANGEVILLE REGION ID-
617 PM PDT MON APR 4 2016

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL IDAHO COUNTY UNTIL 645 PM
PDT...

AT 617 PM PDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM OVER
LOWELL...OR 19 MILES EAST OF KAMIAH...MOVING EAST AT 30 MPH.

PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
LOWELL AND SYRINGA.

LAT...LON 4614 11582 4625 11576 4616 11536 4600 11545
TIME...MOT...LOC 0117Z 290DEG 24KT 4614 11564

The radar

The Missoula radar (KMSX), 171 km away, was scanning. The volume nearest the first event began at 02:00 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Idaho

When
April 4, 6:00 PM PST to 6:10 PM PST
Where
Idaho County, 3.6 mi WSW of Syringa
Measured
48 kt (55 mph) estimated gust
Property damage
$200
Reported by
Public
Coordinates
46.122, -115.784

A person from the public who lives 3.5 road miles west of Syringa, observed strong west-northwest winds that caused five Ponderosa Pine trees to snap in half and fall onto US-12. The Ponderosa Pine trees were tall but with small diameters. Based on an eye-witness report of a twisting white cloud coming up from the river, the damage could have been a result of a short-lived gustnado.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2016Every state in 2016This day in weather historyWarnings in Idaho, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 642026.